Winter Weather, Castro
- When
- February 9, 2:00 PM CST to 9:00 PM CST
- Where
- Castro forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A strong upper level shortwave trough progressed southeast through the Texas Panhandle during the day of the ninth producing light snowfall in the southwestern Texas Panhandle and western South Plains. Temperatures were initially too warm for accumulating snowfall during the afternoon but dropped due to wet-bulb cooling producing snow.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level shortwave trough progressed southeast through the Texas Panhandle during the day of the ninth producing light snowfall in the southwestern Texas Panhandle and western South Plains. Temperatures were initially too warm for accumulating snowfall during the afternoon but dropped due to wet-bulb cooling producing snow. Snowfall accumulations were generally light but some areas did measure an inch or more.
Snowfall totals from NWS cooperative weather observers are listed below:
2.0 inches at Dimmitt (Castro County),|1.0 inch at Friona (Parmer County),|1.0 inch at Levelland (Hockley County), and|1.0 inch at Morton (Cochran County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 9, 11:51 AM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1151 AM CST Thu Feb 9 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 311 AM CST Thu Feb 9 2023 Some significant changes were made to the forecast for today as models have come into more agreement with the next short wave trough. Most notably was the addition of measurable snowfall for the extreme southwestern Texas Panhandle and a general increase in PoPs area wide. As the departing trough quickly swings up into the Midwest, the next short wave trough will be hot on its heels affecting the area today. Although this trough will again be positively tilted as it moves overhead, it will pack a little bit of a punch with large scale ascent on the downwind side of the trough axis. Upper level divergence will begin spreading overhead after 12Z this morning and persist through much of the day with subsidence not swinging in until this evening. This trough will bring in a meaningful amount of PV advection at the upper levels of the atmosphere peaking between 18 and 00Z. Regarding the moisture situation, the lowest levels of the atmosphere will start the day out relatively dry. However, the introduction of lift from the short wave and mid level moisture advecting into the region will allow significant wet bulbing effects to occur this morning into the afternoon. Areas in the extreme southwestern Texas Panhandle will moisten up first in the lowest levels by late this morning with the southeastern Texas Panhandle remaining fairly dry until late this afternoon. Soundings from several different models are in good agreement showing deep saturation, especially in the southwestern Texas Panhandle for the longest period of time. Some guidance shows saturation as high up as -35C to -40C. Near surface conditions remain below 0C once precipitation begins in the southwestern Texas Panhandle with a gradual gradient of temperature increases to the east. Therefore, the extreme southwestern Texas Panhandle stands the best chance of observing measurable snowfall with values possibly up to an inch. While all of this occurs, a cold front will have moved through the region later this morning bringing strong northerly winds. This will likely lead to a decrease in surface temperatures during the afternoon and an increased likelihood of snowfall extending farther to the south and east outside of the southwestern Texas Panhandle. Surface pressure rises will slacken late Thursday into early Friday but will still remain high enough to continue to bring breezy northerly winds. && .LONG TERM... (Friday through Wednesday) Issued at 311 AM CST Thu Feb 9 2023 Not much change in the extended forecast. We'll see cool temperatures on Friday, mostly in the 40s, on the back side of a progressive upper trough with northerly surface winds all day. The active, amplified longwave pattern will result in a progressive ridge passing across our region over the weekend with breezy west/southwest surface winds and warmer temperatures over the weekend back into the 60s. Deterministic guidance continues to indicate increased precip chances Monday and Tuesday associated with a deepening Pacific Low that begins to track in our direction early Monday morning. The best lift will be late Monday night into early Tuesday morning with our entire CWA expected to get at least some light rainfall, with the southern South Plains and southern Rolling Plains having the best chance at seeing totals over a quarter of an inch or more. Similar to the most recent pattern, another trough quickly approaches behind Tuesdays exiting system. The secondary low will likely push another cold front south through our area late Wednesday night cooling us back into the 40s for Thursday. NBM is currently dry for FROPA but we could see some light precip moving south out of the Texas Panhandle with the front across our northern zones late Wednesday night. && .AVIATION... (18Z TAFS) Issued at 1151 AM CST Thu Feb 9 2023 VFR conditions and gusty northerly winds are expected until this afternoon and evening when precipitation is forecast to affect all TAF sites. KPVW and KLBB are expected to receive a rain/snow mix with precipitation initially falling as rain before transitioning to snow. KCDS is expected to receive primarily rain, but snow mixing in during the evening cannot be ruled out. IFR conditions are expected at KPVW once precip moves into the terminal with periods of MVFR when precip is lighter. MVFR conditions are expected at KLBB at the onset of precip with occasional periods of IFR ceilings/visibilities possible. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...01 LONG TERM....55 AVIATION...17
Hazardous Weather Outlook National Weather Service Lubbock TX 152 PM CST Thu Feb 9 2023 TXZ021>044-102000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 152 PM CST Thu Feb 9 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Light rain and snow are expected in the southwestern Texas Panhandle and the northern South Plains this afternoon and through tonight. Snow accumulations around 1 inch will be possible in the southwestern Texas Panhandle with lighter amounts elsewhere. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070218, 1070219, 1070220, 1070221.